Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 2004, 10:31 PM EDT for Wilkes County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 10:31 PM EDT (02:31 UTC)
- Expired
- May 8, 2004, 11:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1276 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 090231
SVRRNK
NCC193-090315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT SAT MAY 8 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 1115 PM EDT
* AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR WILKES CO ARPT...OR ABOUT OVER NORTH
WILKESBORO...AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROARING RIVER BY 1045 PM EDT
BENHAM BY 1110 PM EDT
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3624 8123 3640 8105 3636 8102 3639 8097
3632 8088 3626 8088 3611 8107
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:00 PM EDT, 31 minutes earlier.
Area forecast discussion, May 8, 10:00 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1000 PM EDT SAT MAY 8 2004 .DISCUSSION... EVENING UPDATE TO ACCOUNT FOR HIGHER POPS IN ADVANCE OF CLUSTER OF STORMS PROGRESSING EAST ALONG THE NC/VA STATE LINE. PRECIPITATION HEADING INTO LESS FAVORABLE AIR TO MAINTAIN ORGANIZATION SO ANTICIPATE A GRADUAL DECREASE IN INTENSITY/COVERAGE. HAVE INCREASED CLOUD COVER IN THE SOUTH...BUT ALSO AS THE NIGHT PROGRESSES THE AMOUNT SHOULD BE ON THE DECREASE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && DS
Hazardous weather outlook, May 8, 6:02 AM EDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 602 AM EDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>003-018>020-VAZ007-009-010-012-015-016-091000- ALLEGHANY NC-ASHE-BLAND-CARROLL-GRAYSON-SMYTH-SURRY-TAZEWELL-WATAUGA- WILKES-WYTHE-YADKIN- 602 AM EDT SAT MAY 8 2004 .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...LASTING INTO EARLY EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059- WVZ042>045-091000- ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM- CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FLOYD-FRANKLIN-GILES-GREENBRIER- HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI- ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SUMMERS- 602 AM EDT SAT MAY 8 2004 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Special weather statement, May 8, 10:02 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1002 PM EDT SAT MAY 8 2004 NCZ019-090200- WILKES NC- 1002 PM EDT SAT MAY 8 2004 SLOW MOVING THUNDERSTORMS WILL MOVE OUT OF THE NORTH CAROLINA HIGHLANDS AND INTO THE FOOTHILL PORTION OF WILKES COUNTY BETWEEN 10:00 PM AND MIDNIGHT. THESE STORMS HAVE A HISTORY OF PRODUCING HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY DOWN POURS MAY PRODUCE SUDDEN LOCALIZE FLOODING OF STREETS...CREEKS AND STREAMS. EXERCISE CAUTION IF YOU WILL BE DRIVING TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:55 PM EDT | Flash Flood Warning | RNK | Ashe | 2 hr |
| May 9, 3:45 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 45 min |
| May 9, 3:52 AM EDT | Severe Thunderstorm Warning | RNK | Stokes | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.